Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 9, 2021, 8:15 PM EDT for Mecosta County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 9, 2021, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.00 in
- Wind
- 40
County Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS83 KGRR 100015
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
815 PM EDT Mon Aug 9 2021
MIZ044-045-100045-
Mecosta MI-Newaygo MI-
815 PM EDT Mon Aug 9 2021
...A rotating shower will impact portions of northeastern Newaygo
and western Mecosta Counties through 845 PM EDT...
At 815 PM EDT, Doppler radar was tracking a heavy rain shower with
weak rotation 8 miles east of White Cloud, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Rapids... Woodville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 4354 8561 4359 8574 4376 8564 4370 8538
TIME...MOT...LOC 0013Z 217DEG 20KT 4357 8561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:42 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 9, 7:42 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 742 PM EDT Mon Aug 9 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible - Quiet Tuesday during the day/ storms at night - Storms Wednesday into Thursday with cold front - Cooler over the weekend then warmer again && .DISCUSSION...(This evening through next Monday) Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible Not much change from what I wrote around 11 am this morning. The upper trough with associated surface low has southwest Michigan in the warm advection part of the system this afternoon. This has brought showers with locally heavy rain (1.1 inches from a mesonet near Fremont) with it. Winds have gusted to between 30 and 35 mph from some of the storms. This part of the event should be ending around sunset. Then we get the second part of the event. That is where the upper jet coming into the base of the upper trough this evening. That will spark more convection that will move into our area. The severe weather threat remains mostly over our southwest CWA where we have decent deep layer shear in combination with fairly high mixed layer cape. The NAM has around 800 j/kg of 0-3km cape in the 9 pm to midnight time frame, west of US-131 and south of I-96. Also the low level jet really ramps up this evening increasing to nearly 40 knots by midnight, centered near South Bend. That puts most of southwest Michigan in the speed convergence area of the low level jet. That in combination will all those other features will lead to strong thunderstorms with gusty winds. Meanwhile farther north, that is where I expect the more persistent showers to happen. That will lead to a large area with 2 to 4 inches of rain (Mason, Lake, Oceana and Newaygo Counties) this evening. All of this moves out of the area after midnight. The eastern CWA will have showers and isolated thunderstorms as what remains of the convection as it moves east and weakens. - Quiet Tuesday during the day/ storms at night Tomorrow should be quiet weather wise. There could be some lingering light rain showers into mid morning as the upper wave moves out of the area. Any showers tomorrow morning should be light. By late morning or early afternoon we get shortwave ridging at mid levels and surface ridging under that. That will bring sunshine and hot temperatures. However it is not expected to get hot and humid enough to warrant a heat advisory. - Storms Wednesday into Thursday with cold front As the large upper low digs southward into the northern midwest that brings a jet segment through the base of northern stream trough Tuesday night, which puts southwest Michigan in the jet right quad of the jet entrance region. That in combination with some deep layer shear and MU cape near 2000 j/kg over our southern CWA strong storms are possible. However this are many questions as to how this jet feature will present itself and how the ongoing convection interacts with it. So for now we will go with the idea of strong thunderstorms are possible but they would likely be during the early morning hours of Wednesday. There will be several trailing shortwaves in the flow before the cold front comes through during the day on Thursday. Thus showers and thunderstorms are possible till the front comes through. Actually even after the front comes through there are more shortwaves that could result in frontal waves and we may even see showers into Friday morning. - Cooler over the weekend then warmer again Finally the cold air becomes more entrenched in our are over the weekend. However the polar jet core stays north of Michigan so we do not get into the deeper cold air. That should result in lower dew points, cooler tempeatures an not to many clouds. After that it looks like another upper ridge will try to move back into the area by early in the following week. This pattern will be a lot drier that it has been this week but it will become very warm once again. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 742 PM EDT Mon Aug 9 2021 As noted previously, showers and thunderstorms are most likely to occur before 06z and perhaps 08z and beyond for eastern terminals such as LAN and JXN. Any rain will most likely drop visibility to IFR category or less. Additionally, ceilings will gradually decrease through the night with LIFR not out of the question. Ceilings rebound after 12Z but it will be a slow process with MVFR conditions persisting into early afternoon at many locations. && .MARINE... Issued at 509 PM EDT Mon Aug 9 2021 We have decided to go with a Small Craft Advisory for Holland to Pentwater after all, lasting until 2 AM. As stated previously,the broader scale wind setup is expected to remain just below what is required to meet SCA criteria. However, we are also seeing signals in the convection allowing models that a rather prolonged and messy precipitation pattern is ahead for the waters. This will be characterized by sporadic but sharp boosts in winds and gusts that should last considerably longer than just the 1-2 hour timeframe normally reserved for convective special marine warnings. We have no plans to issue a beach hazards statement given the sub-optimal beach conditions expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 2 AM EDT Tuesday for LMZ846>848. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...TJT MARINE...TJT
Hazardous weather outlook, Aug 9, 3:17 AM EDT, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 317 AM EDT Mon Aug 9 2021 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 100730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 317 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather this afternoon. The main threats will be damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe weather Tuesday evening. The main threats will be damaging winds and locally heavy rains. There is a marginal risk of severe weather Wednesday. The main threats will be damaging winds, large hail and locally heavy rains. Severe weather is also possible on Thursday as a cold front moves through. The main threats will be damaging winds, large hail and locally heavy rains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed each day through Thursday.
In the hours before
Local storm report, Aug 9, 3:05 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY RAIN 1 NW FREMONT 43.47N 85.97W
08/09/2021 E1.15 INCH NEWAYGO MI MESONET
RAIN FELL IN APPROXIMATELY 90 MINUTES.
&&
MWSLocal storm report, Aug 9, 3:07 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HEAVY RAIN 2 SE REEMAN 43.42N 85.97W
08/09/2021 E0.87 INCH NEWAYGO MI MESONET
RAIN FELL IN APPROXIMATELY 90 MINUTES.
&&
MWSLocal storm report, Aug 9, 3:45 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 2 SE HERSEY 43.82N 85.41W
08/09/2021 M34 MPH OSCEOLA MI MESONET
MESONET STATION AS071 HERSEY.
&&
MWSSpecial weather statement, Aug 9, 8:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
815 PM EDT Mon Aug 9 2021
MIZ044-045-100045-
Mecosta MI-Newaygo MI-
815 PM EDT Mon Aug 9 2021
...A rotating shower will impact portions of northeastern Newaygo
and western Mecosta Counties through 845 PM EDT...
At 815 PM EDT, Doppler radar was tracking a heavy rain shower with
weak rotation 8 miles east of White Cloud, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Rapids... Woodville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 4354 8561 4359 8574 4376 8564 4370 8538
TIME...MOT...LOC 0013Z 217DEG 20KT 4357 8561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:33 PM EDT | Areal Flood Advisory | GRR | Newaygo | 7 hr |
| Aug 9, 9:28 PM EDT | Special Marine Warning | GRR | 62 min | |
| Aug 9, 11:41 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 4 more | 3 hr |
| Aug 10, 3:06 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa | 36 hr |
| Aug 10, 3:08 PM EDT | Small Craft Advisory | GRR | 36 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.